Status
Not open for further replies.

Debbie53

Active member
Joined
Aug 16, 2008
Messages
86
Reason
Lost a loved one
Country
US
State
Colorado
City
Greeley
Can anyone help me here, or relate anyway? I am at my wits' end.....my dad has been on Ativan for a week now and it's turned him into a blithering idiot! THe nurses say they have to give it to him because Hospice decrees it. So I talk to Hospice and they say the nursing home doesn't know what else to do. He's talking about having many different bodies and how he can't remember what a urinal is for. In the meantime, his pain is no better. He's also on Morphine (some type) to help the pain, but it doesn't! I don't understand why they have to go right to this heav-duty stuff, when he's taken very little pain medicine in his life. When he went in, he was discussing politics with everyone. Now he can't even understand what a football game is, and says to turn it off. He brought about a hundred books with him and can't concentrate long enough to be read to (can't use his hands anymore). He's still not sleeping well, either. It's like no one believes me.

Debbie:x
 

givenin

Distinguished member
Joined
Jan 25, 2007
Messages
109
Reason
PALS
Country
CA
State
b.c.
City
salmon arm
Ativan is to relax the person, take the edge off their anxiety's not a pain reliever and can be given in smaller doses depending on the paitent. I am not a Doctor but it sounds like he is getting to high of a dose and with the morphine muddling him up.
You need to get a Doctor to access him and adjust the amount properly. Morphine reacts differently with different people, I hate it it gives me nightmares.
Our Doctor wrote out what he felt was needed in perscritions for us but he also followed up to see how my husband was doing with them or I would call if I thought it was a problem.
Sounds like you will have to call in the Doctor yourself to check him out. Sometime they assume everything is okay if no one calls and the nurses and hospice are just giving him what was perscribed by the Doctor.

Hope this helps
Cheryl
 

BethU

Extremely helpful member
Joined
May 11, 2008
Messages
2,644
Reason
PALS
Diagnosis
05/2008
Country
US
State
California
City
Los Angeles
Debbie ... Ativan isn't a pain med, it's for anxiety. I'd contact his neurologist immediately and explain your dad's state, and get him/her to contact the hospice. There is no excuse for them to be giving your dad meds that are having such an unpleasant effect.

There are other meds for anxiety that he might tolerate better ... and there are also stronger meds for pain, too. Morphine is strong, but if it doesn't control his pain, they need to find something that will. My husband has chronic pain, and he wears a medicated patch for steady pain control, and has pills for "breakthrough pain."

See if you can get your neuro involved in the medication. What is happening is not right.

Hang in there,
BethU
 

califsand

Distinguished member
Joined
Sep 21, 2007
Messages
237
Diagnosis
01/2004
Country
US
State
ca
City
sant barbara
Ativan is a potent medication and yes, it's for anxiety. Some people react really badly to it and there are TONS of other options. Same goes for pain, there are so many choices and they should be tried to see what works best with your father's body and mind. When my father first took ativan it was bad news, it made him limp and out of it, so I took it away... and morphine was only recently introduced, prior to that we did codeine and vicodan and they worked pretty well for him, for a while. Morphine is more of an end of life med...

Do you have power of attorney? Even if you don't you are his daughter and have the right to say "don't give this to him!" Many family members sit back and let the nurses take over without questioning or objecting to what is going on, especially if you're told that they are giving him what is best. Well you do not have to sit back and they DO need to listen to family. Your Dad is counting on his family to help him maintain the best quality of life he can have and that includes clarity of mind. It's not easy standing up to healthcare workers but it sounds like you need to do that, for your Dad and also for yourself. You can demand that his meds be evaluated and that in the meantime no ativan be given to him. You can demand that he not be given ANYTHING without your prior consent. That way you have the opportunity to research the meds and the medication interactions online prior to approving anything and you help your father have some control over his care. They need to take you seriously there and unfortunately, you may have to be a bit of a b*tch for a minute to get their attention. That is frustrating but it will show them that you are involved in his care. Unfortunately, it is a role that a lot of us caregivers have had to take on during times like these but once you assert yourself you may get more respect.

Hang in there, be tough and please keep us posted. I am so mad right now about the nurses and hospice workers not doing better by your father and you that I'm seeing red!

Sandy
 

KellyandKay

Member
Joined
Aug 19, 2008
Messages
12
Reason
Lost a loved one
Diagnosis
9/2004
Country
US
State
OK
City
Caddo
I suspect it is the morphine that is the problem. My wife could not tolerate morphine. Among other adverse reactions, it made her have hallucinations. She was fearful, and would stare into the corner of the room at imagined things. Sometimes, she would describe what she was seeing. As soon as we switched to another pain med, she would be OK. We tried morphine on two different occasions, with the same result, so we gave up on it. I felt it was unfortunate that she could not use morphine, since it is normally more effective than the alternatives. She used Ativan, and had no problems with it. It is an anti-depressant that is also effective with anxiety, and is generally milder than other anti-depressants.
 

sdsyd

Distinguished member
Joined
May 22, 2008
Messages
329
Country
US
State
sd
City
piedmont
Just a thought- It also matters what other meds he is on AND it MATTERS if they are crushing his meds. Something to check into. Remember what happens to the squeaky wheel... it gets fixed, especially in skilled nursing facilities. KEEP COMPLAINING!


Cindy
 

Debbie53

Active member
Joined
Aug 16, 2008
Messages
86
Reason
Lost a loved one
Country
US
State
Colorado
City
Greeley
a little relief

Thanks for your responses, everybody. Sandy, you were right, I did have to be a bit of a -itch, (and then of course I cried)!;-) BUT they did take him off the Ativan and today he seemed much more like himself. It may not last, but for today, at least, I have a little hope that he can have his mind even though his body's failing. Now that I've stressed myself into a nasty cold, I'll have to stay pretty far away from him for the next few days.
 
Status
Not open for further replies.
Top